Alert archive / Mississippi / Flash Flood Warnings in 2011

Flash Flood Warning 107, NWS Jackson, MS

July 23, 2011Carroll County, Grenada County, Montgomery County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 23, 2011, 8:47 AM CDT for Carroll County, Grenada County, Montgomery County, Mississippi. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2011, 8:47 AM CDT (13:47 UTC)
Expired
Jul 23, 2011, 10:45 AM CDT
In force
118 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, MS, Grenada County, MS, Montgomery County, MS

The radar

The Columbus AFB radar (KGWX), 124 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 9:19 AM CDTFLASH FLOODWinona, MSFEW ROADS IN TOWN BEGINNING TO GET COVERED IN WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1604 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WGUS54 KJAN 231347
FFWJAN
MSC015-043-097-231545-
/O.NEW.KJAN.FF.W.0107.110723T1347Z-110723T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
847 AM CDT SAT JUL 23 2011

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI...
  EASTERN GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI...
  MONTGOMERY COUNTY IN NORTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF WINONA...

* UNTIL 1045 AM CDT

* AT 846 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  VERY HEAVY RAIN AND EMBEDDED THUNDERSTORMS ALONG A LINE EXTENDING  
  FROM 6 MILES NORTH OF GORE SPRINGS TO 12 MILES SOUTHEAST OF        
  WINONA...MOVING EAST AT 5 MPH. ESTIMATED RADAR RAINFALL            
  AMOUNTS...ON THE ORDER OF ONE TO THREE INCHES...HAVE OCCURRED IN   
  THE PAST HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MISTERTON...SWEATMAN AND LODI

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3386 8950 3346 8950 3345 8947 3344 8949
      3347 8958 3336 8965 3329 8965 3329 8970
      3339 8977 3387 8975

$$

BYB
1 follow-up statement
758 
WGUS74 KJAN 231555
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1055 AM CDT SAT JUL 23 2011

MSC015-043-097-231603-
/O.EXP.KJAN.FF.W.0107.000000T0000Z-110723T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY MS-GRENADA MS-CARROLL MS-
1055 AM CDT SAT JUL 23 2011

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL CARROLL...
EASTERN GRENADA AND MONTGOMERY COUNTIES...

THERE WERE EARLIER REPORTS OF STREET FLOODING IN WINONA...BUT RAIN 
ACROSS THE REGION HAS LESSENED IN INTENSITY OVER THE PAST HOUR. 
PONDING OF WATER WILL LIKELY CONTINUE TO BE AN ISSUE IN LOW SPOTS 
OVER THE NEXT FEW HOURS...BUT FLASH FLOODING IS NOT EXPECTED TO BE 
GOING ON AT THIS TIME. 

LAT...LON 3386 8950 3346 8950 3345 8947 3344 8949
      3347 8958 3336 8965 3329 8965 3329 8970
      3339 8977 3387 8975

$$

BYB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:02 AM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 23, 4:02 AM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
402 AM CDT SAT JUL 23 2011

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...SCATTERED SHOWERS WERE
DEVELOPING EARLY THIS MORNING FROM NORTHEAST LOUISIANA NORTHEAST TO
NEAR GREENWOOD MS. EXPECT THIS TREND TO CONTINUE THROUGH THE MORNING
HOURS WITH AN INCREASE IN INTENSITY IN AREAS THAT ARE ABLE TO HEAT
SOME THIS MORNING. WITH PRECIPITABLE WATER VALUES AROUND 2.4 INCHES
AND MODEL GUIDANCE SHOWING WEAK ATMOSPHERIC LIFT TODAY...HIGH POPS
ARE IN ORDER. WHILE I DO NOT EXPECT AN ALL DAY RAIN...MOST LOCATIONS
SHOULD RECEIVE MEASURABLE RAINFALL TODAY. DUE TO THE HIGH
PRECIPITABLE WATER VALUES AND VERY SLOW STORM MOTION...LOCALLY HEAVY
RAIN IS POSSIBLE.

THE RAINFALL WILL DECREASE IN COVERAGE WITH THE LOSS OF HEATING THIS
EVENING BUT EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE AGAIN ON
SUNDAY WITH FAIRLY HIGH POPS AND LOCALLY HEAVY RAIN.

HIGHS ARE TOUGH TODAY AND ARE BASED ON AT LEAST A FEW HOURS OF
PARTIAL SUNSHINE. IF RAINFALL BECOMES MORE WIDESPREAD THEN HIGHS MAY NEED TO
BE CUT BACK.

.LONG TERM...THE REGION WILL SIT IN BROAD CYCLONIC FLOW MONDAY AND
TUESDAY ON THE WRN FRINGES OF TROUGHING POSITIONED OVER THE EAST
COAST. A DIFFUSE SURFACE BOUNDARY DROPS INTO NRN MS
TUESDAY...WEAKENING WITH TIME TO LEAVE A REGION OF SURFACE
CONVERGENCE OVER SRN ZONES FOR WEDNESDAY AFTERNOON. MODELS ARE NO
LONGER SO GUNG HO ON THE DEVELOPMENT OF UPPER RIDGING FOR NEXT
WEEK...INSTEAD THE GFS IS TRENDING TOWARD THE EURO SOLUTION OF UPPER
TROUGHING TO OUR EAST DEVELOPING INTO A WEAK UPPER LOW OVER THE
CENTRAL GULF COAST WEDNESDAY AND MAINTAINING UPPER TROUGHING OVER THE
ARKLAMISS REGION FOR THURSDAY AS PAINTED BY EARLIER GFS RUNS. THE GFS
HAS PEGGED UPPER RIDGING A LITTLE FARTHER NORTH ON THIS
RUN...FILTERING DRIER AIR IN FROM THE NORTH TUESDAY AND WEDNESDAY IN
THE WAKE OF THE BOUNDARY AND AS A RESULT IN DEVELOPING SUBSIDENCE
INTO NRN MS. THIS TRANSLATES INTO LOWER PRECIPITABLE WATER FIELDS IN
THE NORTH LATE TUESDAY AND VALUES BELOW 2 INCHES ALONG AND NORTH OF
I-20 FOR WEDNESDAY. THE LATEST EURO IS MORE CONSERVATIVE ON
SUBSIDENCE AND DRIER AIR ADVECTION AND KEEPS APPRECIABLE MOISTURE
ACROSS THE AREA. PRECIPITABLE WATER IS FORECAST TO REBOUND QUICKLY
THURSDAY WHEN SUBSIDENCE GIVES WAY TO THE EFFECTS OF UPPER TROUGHING
FROM THE SOUTH THURSDAY. MODEL CONSENSUS NOW DEVELOPS UPPER RIDGING
OVER THE AREA FROM THE EAST FRIDAY. GENERALLY SLY LOW LEVEL FLOW
THURSDAY WILL GIVE WAY TO WEAK ANTICYCLONIC FLOW FOR FRIDAY WHEN
UPPER RIDGING WORKS INTO THE FORECAST AREA.

THE GFS CONTINUES TO PAINT WARMER TEMPERATURES FOR THE FIRST PART OF
NEXT WEEK ALTHOUGH MEX MOS IS PULLING BACK FROM HIGHER COVERAGE OF
UPPER 90S ADVERTISED EARLIER. 925 MB TEMPS WILL BE ON A GRADUAL
INCREASE MONDAY THROUGH WEDNESDAY...PARTICULARLY OVER NRN ZONES.
THIS WOULD PRODUCE A MORE UNSTABLE AIR MASS TO INCREASE THE
POTENTIAL FOR POCKETS OF STRONGER CONVECTION IN THE AREA EARLY NEXT
WEEK AS OPPOSED TO THE SEMI-TROPICAL PRECIPITATION OBSERVED RECENTLY
OVER THE REGION. BEING LESS ENTHUSIASTIC ABOUT DRIER AIR AND THE
DEGREE OF RIDGING THAT WILL OCCUR JUST TO OUR NORTH...THE EURO
REMAINS MOISTER AND COOLER FOR THIS PERIOD. MODELS AGREE ON COOLER
LOW LEVEL TEMPERATURES AND DEEPER MOISTURE RETURN THURSDAY WHEN
WHATEVER SUBSIDENCE DEVELOPS TO OUR NORTH GIVES WAY TO INCREASING
TROUGHING FROM THE SOUTH.

&&

.AVIATION...PATCHY IFR CEILINGS THIS MORNING AT KJAN AND MVFR FOG AT
KMEI BUT OTHERWISE...VFR CONDITIONS AT OTHER SITES WITH SOME PATCHY
MID CLOUDS ACROSS THE AREA. WILL HAVE TO WATCH FOR THE POSSIBLE EXPANSION
OF LOWER CEILINGS OVER THE NEXT FEW HOURS. EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP TODAY WHICH ARE CURRENTLY REFLECTED IN THE
TAFS. COVERAGE MAY BE MORE THAN CURRENTLY INDICATED IF MODEL GUIDANCE
IS CORRECT.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  75  94  75 /  56  39  42  36
MERIDIAN      92  73  94  73 /  55  33  38  42
VICKSBURG     91  74  94  74 /  56  37  41  30
HATTIESBURG   93  75  95  75 /  56  21  38  22
NATCHEZ       89  74  92  73 /  56  23  45  19
GREENVILLE    92  75  94  75 /  56  50  47  41
GREENWOOD     92  75  94  75 /  56  51  50  53

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

02/03
Hazardous weather outlook, Jul 23, 4:10 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
410 AM CDT SAT JUL 23 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
240915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
410 AM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS..

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING RAINFALL
RATES IN EXCESS OF ONE INCH AN HOUR WILL BE POSSIBLE TODAY. WHERE
THE HEAVY RAIN PERSISTS...LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH MOST
OF NEXT WEEK. LOCALLY HEAVY RAIN WILL BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NEEDED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

In the hours before

Special weather statement, Jul 23, 7:51 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1251 PM GMT SAT JUL 23 2011

MSZ027-028-032-037-044-231350-
ATTALA MS-MONTGOMERY MS-LEAKE MS-CHOCTAW MS-CARROLL MS-
752 AM CDT SAT JUL 23 2011

A LINE OF SHOWERS PRODUCING TORRENTIAL DOWNPOURS WAS LOCATED FROM 6
MILES WEST OF POPLAR CREEK TO THOMASTOWN AT 751 AM CDT...MOVING
NORTHEAST AT 15 MPH. RAINFALL RATES UP TO 2 INCHES PER HOUR ARE
POSSIBLE IN ASSOCIATION WITH THIS LINE AND PONDING OF WATER WILL BE
ENCOUNTERED ON AREA ROADWAYS.

PEOPLE IN SOUTHEASTERN CARROLL...WEST CENTRAL CHOCTAW...NORTHWESTERN
LEAKE...SOUTHERN MONTGOMERY AND ATTALA COUNTIES SHOULD MONITOR THESE
STORMS CLOSELY.

LAT...LON 3346 8950 3347 8934 3304 8934 3272 8972
      3289 8974 3339 8974 3358 8951
TIME...MOT...LOC 1251Z 226DEG 15KT 3337 8965 3287 8966

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:51 AM CDTSpecial Weather StatementJANAttala59 min
Jul 23, 8:07 AM CDTFlash Flood WarningJANAttala, Montgomery3 hr
Jul 23, 3:13 PM CDTFlash Flood WarningJANHinds, Madison, Rankin, Scott2 hr

Nearby

Flash Flood Warnings in Mississippi, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.